Alert archive / Virginia / Wind Advisories in 2015

Wind Advisory 2, NWS Blacksburg, VA

January 9, 20154 counties in West Virginia; 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina

NWS Blacksburg, VA issued this wind advisory at Jan 9, 2015, 1:42 AM EST for 4 counties in West Virginia; 23 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 9, 2015, 1:42 AM EST (06:42 UTC)
Expired
Jan 9, 2015, 11:53 AM EST
In force
10 hr
Issued by
NWS Blacksburg, VA
All 30 counties

Alleghany County, NC, Ashe County, NC, Watauga County, NC, Alleghany County, VA, Bath County, VA, Bland County, VA, Botetourt County, VA, Carroll County, VA, City of Buena Vista, VA, City of Covington, VA, City of Galax, VA, City of Lexington, VA, City of Radford, VA, City of Roanoke, VA, City of Salem, VA, Craig County, VA, Floyd County, VA, Giles County, VA, Grayson County, VA, Montgomery County, VA, Pulaski County, VA, Roanoke County, VA, Rockbridge County, VA, Smyth County, VA, Tazewell County, VA, Wythe County, VA, Greenbrier County, WV, Mercer County, WV, Monroe County, WV, Summers County, WV

The radar

The Roanoke radar (KFCX), 34 km from the middle of the area, began a volume at 06:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 6.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2015-01-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2015-01-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2258 m above ground
0-6 km bulk shear
76 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WWUS71 KRNK 090642
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
142 AM EST FRI JAN 9 2015

...STRONG WINDS ACROSS THE RIDGES THROUGH MIDDAY...

.ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION
THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY
INCREASE THROUGH DAYBREAK BEFORE SHIFTING TO THE WEST AND
NORTHWEST WITH THE FRONTAL PASSAGE LATER THIS MORNING. WIND GUSTS
TO 50 MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-091445-
/O.NEW.KRNK.WI.Y.0002.150109T0642Z-150109T1800Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
142 AM EST FRI JAN 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS
  ESPECIALLY ABOVE 2000 FEET.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING
  WEST AFTER DAYBREAK.

* TIMING...OVERNIGHT THROUGH MIDDAY FRIDAY.

* IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
3 follow-up statements
960 
WWUS71 KRNK 090822 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
322 AM EST FRI JAN 9 2015

...STRONG WINDS POSSIBLE ACROSS THE RIDGES THROUGH MIDDAY...

.ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION
THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY
INCREASE THROUGH MID MORNING BEFORE SHIFTING TO THE WEST AND
NORTHWEST WITH THE FRONTAL PASSAGE BY MIDDAY. WIND GUSTS TO 50
MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

VAZ016-017-091630-
/O.EXA.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/
CARROLL-FLOYD-
INCLUDING THE CITIES OF...GALAX...FLOYD
322 AM EST FRI JAN 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* LOCATIONS...ALONG THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2500
  FEET.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING
  WEST THIS MORNING.

* TIMING...THROUGH MIDDAY.

* IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER 
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

VAZ007-009>015-018>020-022>024-WVZ042>044-507-508-091630-
/O.CON.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-
MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...NEW CASTLE...
CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...SALEM...
FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...FLAT TOP...
HINTON...HIX...UNION...LEWISBURG...WHITE SULPHUR SPRINGS...
ALDERSON...QUINWOOD...DUO...RAINELLE
322 AM EST FRI JAN 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS 
  ESPECIALLY ABOVE 2000 FEET.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...SOUTHWEST 15 TO 30 MPH WITH GUSTS TO 50 MPH BECOMING
  WEST THIS MORNING.

* TIMING...THROUGH MIDDAY.

* IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER 
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
598 
WWUS71 KRNK 091224 AAA
NPWRNK

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
724 AM EST FRI JAN 9 2015

...STRONG WINDS POSSIBLE ACROSS THE RIDGES THROUGH MIDDAY...

.ANOTHER ARCTIC COLD FRONT WILL SWEEP SOUTHEAST INTO THE REGION
THIS MORNING. SOUTHWEST WINDS AHEAD OF THE FRONT WILL QUICKLY
INCREASE THROUGH MID MORNING BEFORE SHIFTING TO THE WEST AND
NORTHWEST WITH THE FRONTAL PASSAGE BY MIDDAY. WIND GUSTS TO
50 MPH COULD OCCUR ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

NCZ001-002-018-091800-
/O.EXA.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/
ASHE-ALLEGHANY NC-WATAUGA-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE
724 AM EST FRI JAN 9 2015

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON.

* LOCATIONS...ALONG THE BLUE RIDGE MOUNTAINS ESPECIALLY ABOVE 2500
  FEET.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH MIDDAY.

* IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER 
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$

VAZ007-009>020-022>024-WVZ042>044-507-508-091800-
/O.CON.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/
TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
INCLUDING THE CITIES OF...TAZEWELL...MARION...BLAND...
PEARISBURG...WYTHEVILLE...RADFORD...PULASKI...BLACKSBURG...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
NEW CASTLE...CLIFTON FORGE...COVINGTON...HOT SPRINGS...ROANOKE...
SALEM...FINCASTLE...LEXINGTON...BUENA VISTA...BLUEFIELD...
FLAT TOP...HINTON...HIX...UNION...LEWISBURG...
WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...RAINELLE
724 AM EST FRI JAN 9 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* LOCATIONS...ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS 
  ESPECIALLY ABOVE 2000 FEET.

* HAZARDS...STRONG WIND GUSTS.

* WINDS...WEST 15 TO 30 MPH WITH GUSTS TO 50 MPH.

* TIMING...THROUGH MIDDAY.

* IMPACTS...TREES MAY BE TOPPLED ALONG WITH ISOLATED POWER 
  OUTAGES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS SUSTAINED WINDS OF 31 TO 39 MPH...OR WIND
GUSTS OF 46 TO 57 MPH...ARE EXPECTED. WINDS THIS STRONG WILL
LIKELY CAUSE SPORADIC POWER OUTAGES AND CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. UNFASTENED
ITEMS SUCH AS GARBAGE CANS AND LAWN FURNITURE SHOULD BE MOVED
INDOORS.

&&

$$
567 
WWUS71 KRNK 091653
NPWRNK

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BLACKSBURG VA
1153 AM EST FRI JAN 9 2015


NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-091800-
/O.CAN.KRNK.WI.Y.0002.000000T0000Z-150109T1800Z/
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-
PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-MERCER-SUMMERS-MONROE-
EASTERN GREENBRIER-WESTERN GREENBRIER-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...PEARISBURG...WYTHEVILLE...RADFORD...
PULASKI...BLACKSBURG...INDEPENDENCE...WHITETOP...TROUTDALE...
VOLNEY...GALAX...FLOYD...NEW CASTLE...CLIFTON FORGE...COVINGTON...
HOT SPRINGS...ROANOKE...SALEM...FINCASTLE...LEXINGTON...
BUENA VISTA...BLUEFIELD...FLAT TOP...HINTON...HIX...UNION...
LEWISBURG...WHITE SULPHUR SPRINGS...ALDERSON...QUINWOOD...DUO...
RAINELLE
1153 AM EST FRI JAN 9 2015

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS CANCELLED THE WIND
ADVISORY.

SURFACE OBSERVATIONS AND MODEL DATA INDICATE THAT THE THREAT FOR
STRONG GUSTY WINDS REACHING OR EXCEEDING WIND ADVISORY CRITERIA
LEVELS HAS ENDED. THEREFORE...THE WIND ADVISORY HAS BEEN
CANCELLED. 

HOWEVER...GUSTY WINDS BELOW ADVISORY LEVELS WILL BE POSSIBLE
ALONG THE COLD FRONT CROSSING THE AREA THROUGH THIS AFTERNOON.

$$

07

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 8, 11:47 PM EST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 8, 11:47 PM EST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1147 PM EST THU JAN 8 2015

.SYNOPSIS...
ARCTIC AIR WILL MOVE OUT OF THE AREA TONIGHT AS HIGH PRESSURE
MOVES OFF THE SOUTHEAST COAST. A LOW PRESSURE SYSTEM OVER THE
UPPER MISSISSIPPI VALLEY WILL MOVE EAST TONIGHT AND PUSH A COLD
FRONT THROUGH THE REGION ON FRIDAY. STRONG HIGH PRESSURE BEHIND
THE FRONT WILL BRING ANOTHER ROUND OF GUSTY WINDS AND ARCTIC AIR
FRIDAY NIGHT AND SATURDAY.

&&

.NEAR TERM /THROUGH FRIDAY/...
AS OF 1140 PM EST THURSDAY...

INCREASING CLOUDS WILL ALLOW TEMPS TO STEADY OUT OR SLOWLY RISE
THROUGH THE MORNING. AHEAD OF THE FRONT...SOME WEAK WAA WILL ALSO
PLAY A ROLE IN INCREASING TEMPS IN THE HIGHER ELEVATIONS. THE
FORECAST WAS ADJUSTED TO INCREASE CLOUD COVER THROUGH THE
NIGHT...BUT THEN SHOULD SEE SOME CLEARING IN THE EAST TOWARD DAWN.

PREVIOUS DISCUSSION AT 400 PM...

SURFACE HIGH PRESSURE HAD MOVED SOUTHEAST INTO THE CAROLINAS AND
LOWER MISSISSIPPI VALLEY. THIS HIGH WILL CONTINUE TO MOVE OFFSHORE
TONIGHT. WINDS HAD DIMINISHED AND WILL BE LIGHT THIS EVENING. WITH A
DRY AIR MASS AND SURFACE DEW POINTS JUST BELOW ZERO...EXPECTING A
SHARP DROP IN TEMPERATURE DURING THE EVENING...ESPECIALLY IN THE
SHELTERED VALLEYS. AS CLOUDS INCREASE AND WINDS PICK UP FROM THE
SOUTHWEST OVERNIGHT...TEMPERATURES WILL RISE...PARTICULARLY ON THE
RIDGES. BUFKIT SUGGESTS INVERSION MAY LIFT ENOUGH THAT HIGHER
ELEVATIONS WEST OF THE BLUE RIDGE COULD HAVE WIND GUSTS CLOSE TO 40
MPH AROUND 12Z/7AM.

LOW PRESSURE WAS OVER MINNESOTA WITH A COLD FRONT TRAILING INTO
MONTANA. THIS FRONT CROSSES THROUGH THE FORECAST AREA ON FRIDAY. 850
MB START AROUND -4 AT 00Z/7PM THIS EVENING...THEN BEHIND THE FRONT
ON FRIDAY...MORE ARCTIC AIR SURGES IN AND TEMPERATURES DROP BACK TO
-10 TO -15. GUSTY WINDS WILL AGAIN FOLLOW THE FRONT.

AMOUNT OF MOISTURE ALONG AND BEHIND THE FRONT IS LIMITED. BUFKIT
SHOWED A LAYER AROUND 2000 FEET DEEP...RIGHT AT THE PRIME SNOW
GROWTH TEMPERATURES. WILL KEEP IN SCATTERED SNOW SHOWERS FROM
BLUEFIELD NORTH ON FAR WESTERN SLOPES. HAVE ADDED BLOWING SNOW IN
WHERE SCATTERED SNOW SHOWERS ARE FORECAST.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
AS OF 250 PM EST THURSDAY...

A 1040MB HIGH PRESSURE SYSTEM WILL TRACK SOUTH ACROSS THE PLAIN
STATES FRIDAY THEN MOVES EAST OVER THE OHIO VALLEY FRIDAY
NIGHT...COMING OVER THE APPALACHIANS SATURDAY MORNING. BEHIND THE
FRONTAL PASSAGE FRIDAY...A TIGHTENING PRESSURE GRADIENT AND MODERATE
PRESSURE RISES (6MB/6HRS) WILL BRING WINDY AND GUSTY CONDITIONS TO
THE AREA THROUGH EARLY SATURDAY MORNING...THEN SUBSIDES AS HIGH
PRESSURE BUILDS ACROSS THE REGION. TEMPERATURES NOT AS COLD ALOFT
(850 MB) FRIDAY NIGHT AS THEY WERE WITH THE PREVIOUS FRONT...RANGING
FROM -5C OVER THE NC/VA BORDER TO -15C OVER THE GREENBRIER VALLEY
AND ALLEGHANY HIGHLANDS. THIS MORNING SOUNDINGS BEHIND THE ARCTIC
FRONT HAD 85H TEMPERATURES -20C AT RNK AND -11C AT GSO. SO NOT AS
COLD SATURDAY MORNING WITH LOWS ACROSS THE MOUNTAINS RANGING FROM 5F
TO 10F ABOVE ZERO TO THE MIDDLE TEENS IN THE EAST. WIND CHILLS
SATURDAY MORNING WILL RANGE FROM 0F TO 10F BELOW WITH HIGHER
ELEVATION PUSHING 20F BELOW. ALSO FOR FRIDAY NIGHT...NORTHWEST FLOW
AND A BRIEF PERIOD WITH TRAJECTORIES FROM THE GREAT LAKES SHOULD
BRING ACCUMULATING DRY SNOW ALONG WESTERN SLOPES OF SOUTHEAST WEST
VIRGINIA. SIMILAR TO YESTERDAYS ARCTIC FRONT...MODELS ARE MOSTLY DRY
WITH THIS FRONT AND ALMOST NOTHING WITH UPSLOPE. FOR NOW...WE WILL
CONTINUE TO ADVERTISE CHANCE POPS ALONG WESTERN SLOPES INTO EARLY
SATURDAY WITH AN INCH OR TWO OF DRY SNOW...SCATTERED MOUNTAIN
FLURRIES ELSEWHERE.

DRY HIGH PRESSURE LINGERS OVER THE MID ATLANTIC SATURDAY AND BECOMES
A 1040MB HYBRID WEDGE SATURDAY NIGHT AND SUNDAY. AN UPPER LEVEL
TROUGH COMING OUT OF THE ROCKIES SATURDAY NIGHT WILL GENERATE AND
TRACK A SERIES OF DISTURBANCES OUT OF THE GULF AND OVER THIS WEDGE
STARTING SUNDAY. WITH SUCH A DRY WEDGE TO BEGIN WITH...ONLY
EXPECTING AN INCREASE IN MID AND HIGH CLOUDS SUNDAY. IF
PRECIPITATION DOES ENTER EARLY...IT LOOKS TO FALL AS A COLD RAIN
OVER CAROLINA LATE IN THE AFTERNOON. MOST OF THE PRECIPITATION
SHOULD HOLD OFF UNTIL SUNDAY NIGHT.

THE HYBRID WEDGE WILL KEEP THE AREA COOL WITH SATURDAYS HIGHS IN THE
M/U 20S ACROSS THE WEST TO THE LOWER 30S EAST. GOOD RADIATIONAL
COOLING POSSIBLE SATURDAY NIGHT WITH COLD LOWS RANGING FROM 10F TO
20F ABOVE ZERO. SUNDAYS TEMPERATURES WILL WARM INTO THE UPPER 30S TO
LOWER 40S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM EST THURSDAY...

THIS PERIOD OF THE FORECAST HAS THE POTENTIAL TO BE ON THE WET SIDE
FOR MOST OF IT...AND ALSO OFFER ITSELF TO A WINTRY MIX OF
PRECIPITATION...ESPECIALLY OVER THE NORTHERN HALF OF THE REGION.

FROM SUNDAY NIGHT THROUGH WEDNESDAY NIGHT THE OVERALL SYNOPTIC
PATTERN WILL BE ONE OF AN UPPER TROUGH ACROSS CENTRAL CONUS THAT
WILL GRADUALLY MAKE ITS WAY TO THE EAST COAST. ON THE EAST SIDE OF
THIS TROUGH...A SOUTHWESTERLY JET WILL ADVECT A SERIES OF SHORTWAVE
TROUGHS OVER...OR NEAR...OUR REGION ALONG WITH ACCOMPANYING MOISTURE
WITH GULF OF MEXICO ORIGINS. JUST HOW MUCH PROGRESSION EASTWARD THE
UPPER TROUGH MAKES...AND HOW QUICKLY...WILL PLAY A BIG ROLE IN JUST
HOW MANY OF THESE FEATURE MOVE OVER THE REGION...BARELY SKIRT
IT...OR MISS IT COMPLETELY OFF THE EAST COAST...ALL WHILE OUR
WEATHER TURNS DRIER AND COLDER INSTEAD.

THE PAST SEVERAL DAYS OUR FORECAST HAS GIVEN GREATER WEIGHT TO THE
CANADIAN/ECMWF SOLUTIONS THAT HAVE HAD A SLOWER PROGRESSION EASTWARD
OF THE UPPER TROUGH THAN THAT OF THE QUICKER GFS. BOTH THE ECMWF AND
CANADIAN HAVE ALSO HAD LOW LEVEL THERMAL PROFILES THAT FAVOR SLEET
OR FREEZING RAIN FOR A WINTRY PRECIPITATION TYPE OVER THAT OF SNOW.
ALSO..THESE SOLUTIONS HAVE HAD VERY LIMITED...IF ANY...BREAK IN THE
PRECIPITATION BETWEEN THE VARIOUS SHORTWAVE TROUGHS AS THEY PROGRESS
NORTHEAST OVER OR NEAR THE REGION. THE 12Z/7AM GUIDANCE AMONG THE
VARIOUS MODELS SHOWS THE ECMWF SOLUTION MORE IN LINE WITH THE
GFS...WITH THE CANADIAN STILL COMPARABLE TO ITS EARLIER
COUNTERPARTS. THIS TREND...IN AT LEAST THE ECMWF...CAUSES SOME
HESITATION IN NOT HAVING ANY NOTABLE ADJUSTMENTS TO OUR FORECAST
DURING THIS TIMEFRAME. THE ECMWF BEING MORE PROGRESSIVE ALSO ALLOWS
COLDER AIR TO WORK ITS WAY INTO THE REGION...COMPARABLE TO THE GFS
OF THE CURRENT AND EARLIER RUNS...AND ALSO ALLOWS FOR A GREATER
DEFINED BREAK IN THE PRECIPITATION IN THE TUESDAY INTO WEDNESDAY
TIMEFRAME...AGAIN MORE IN LINE WITH THE GFS.

OUR FORECAST TODAY FOR THIS TIME PERIOD OF THE FORECAST WILL OFFER A
COMPROMISE OF THESE TRENDS. IT WILL CONTINUE TO FAVOR PROGRESSIVE
SHORTWAVE TROUGHS THROUGH THE REGION WITH LIMITED BREAKS IN THE
ACTIVITY...BUT WILL PLACE GREATER WEIGHT ON A COLDER LOW LEVEL
TEMPERATURE PROFILE.

LINGERING COLD POOL OF SUB-FREEZING SURFACE CONDITIONS WILL STILL BE
ENTRENCHED ACROSS PORTIONS OF THE AREA EARLY SUNDAY EVENING. AS THE
NIGHT PROGRESSES SOUTHWESTERLY WINDS INCREASE AND ALLOW FOR WARM AIR
ADVECTION AT ALL LEVELS...INCLUDING THE SURFACE. EXPECT THE LOW
TEMPERATURE TO OCCUR DURING THE EVENING WITH RISING TEMPERATURES
THEREAFTER. PRECIPITATION IS EXPECTED TO OVERSPREAD THE REGION
DURING THE OVERNIGHT HOURS FROM SOUTHWEST TO NORTHEAST. WHILE
POCKETS OF BOTH FREEZING RAIN AND SLEET ARE PROBABLE WHERE SURFACE
OR NEAR SURFACE CONDITIONS AS COLD ENOUGH...OUR FORECAST WILL
CONTINUE TO REFLECT A RAIN VERSUS FREEZING RAIN FORECAST SUNDAY
NIGHT INTO EARLY MONDAY MORNING FOR SIMPLICITY...AND TO SATISFY OUR
LOCAL DAY 4 AND ONWARD RULE OF NO SLEET IN THE FORECAST IN THAT TIME
RANGE.

ONCE WE GET INTO TUESDAY NIGHT AND BEYOND...OUR FORECAST WILL NOW
REFLECT A COLDER LOW LEVEL THERMAL PROFILE AND HAVE A RAIN VERSUS
SNOW FORECAST. GRANTED...THERE LIKELY WILL BE SOME AMOUNT OF WARM
NOSE ACROSS SOUTHERN PARTS OF THE AREA WHERE SLEET OR FREEING RAIN
WOULD BE MORE LIKELY. HOWEVER...A RAIN VERSUS SNOW FORECAST ALSO
SATISFIES THE OTHER LOCAL RULE OF NO MORE THAN ONE WINTRY
PRECIPITATION TYPE FROM DAY 4 AND ONWARD IN THE FORECAST.

THE BACK EDGE OF THE MAIN UPPER TROUGH IS PROGGED TO EXIT THE REGION
TO THE EAST WEDNESDAY NIGHT INTO THURSDAY. OUR FORECAST WILL REFLECT
THIS WITH DECREASING COVERAGE OF LIGHT RAIN AND LIGHT SNOW. BY
THURSDAY AFTERNOON...LITTLE IF ANY PRECIPITATION WILL BE LEFT ACROSS
THE REGION WITH MORE SUN THAN CLOUDS.

TEMPERATURES DURING THIS PORTION OF THE FORECAST ARE EXPECTED TO BE
AT OR ABOVE NORMAL FOR THIS TIME OF YEAR.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
AS OF 1130 PM EST THURSDAY...

VFR CIGS WILL CONTINUE ACROSS THE REGION THIS MORNING MAINLY OF
10-15KFT FALLING TOWARD 4-6KFT IN THE MTNS BY DAWN AS FRONTAL
BOUNDARY MOVES ACROSS. LOOKING FOR SKIES TO SCATTER OUT AND CLEAR
EAST OF THE APPALACHIANS BY MIDDAY WITH GUSTY WINDS FROM THE WEST.
MEANWHILE...CLOUDS WILL STAY BANKED UP INTO THE EARLY AFTERNOON
BEFORE CLEARING AT BLF/LWB.

STILL THINK ENOUGH STRONG WINDS ABOVE WEAK SFC INVERSION TO ALLOW
FOR LOW LVL WIND SHEAR AT ALL SITES THROUGH DAWN BEFORE MIXING
TAKES PLACE AND CORE OF LLJ LIFTS OUT.

EXTENDED AVIATION DISCUSSION...

A SOUTHERN STREAM DISTURBANCE COULD BRING A RETURN TO MVFR CIGS
AND POSSIBLE WINTRY PCPN AND/OR RAIN TO SOME AREAS BY LATE SUN
NIGHT AND MONDAY.

TUESDAY...SOME MODELS SHOWING ANOTHER LOW MAY BE FOLLOWING
MONDAY'S SYSTEM AND PROLONGING THE THREAT OF SUB-VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/WP
SHORT TERM...RCS
LONG TERM...DS
AVIATION...AMS/JH/WP
Hazardous weather outlook, Jan 8, 12:06 PM EST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1206 PM EST THU JAN 8 2015

VAZ007-009-010-WVZ042>044-507-508-091100-
TAZEWELL-SMYTH-BLAND-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
1206 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY
CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS 5 TO 10 BELOW
ZERO...ESPECIALLY ACROSS THE HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ011>020-022>024-091100-
ASHE-ALLEGHANY NC-WATAUGA-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
1206 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

FRIDAY NIGHT INTO SATURDAY MORNING...COLD TEMPERATURES AND WINDY
CONDITIONS WILL PRODUCE WIND CHILLS AS COLD AS ZERO TO 10 BELOW
ZERO...ESPECIALLY ACROSS HIGHER ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003>006-019-020-VAZ032>035-043>047-058-059-091100-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-PATRICK-FRANKLIN-
BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
1206 PM EST THU JAN 8 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 9, 3:39 AM ESTWind Chill AdvisoryRNKGreenbrier, Mercer, Monroe, Summers30 hr

Nearby

Wind Advisories in Virginia, 2015Wind Advisories in West Virginia, 2015Wind Advisories in North Carolina, 2015Every wind advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.